Skip to main content
eScholarship
Open Access Publications from the University of California

Dermatology Online Journal

Dermatology Online Journal bannerUC Davis

Eruption of squamous cell carcinomas after beginning nilotinib therapy

  • Author(s): Crain, Caroline B
  • Winsett, Frank T
  • Woolridge, Katelyn F
  • Wilson, Janice M
  • Goodwin, Brandon P
  • et al.
Abstract

Chronic myelogenous leukemia (CML) is characterized by a reciprocal translocation between the long arms of chromosomes 9 and 22 leading to the formation of a constitutively active tyrosine kinase. Tyrosine kinase inhibitors (TKIs) are the treatment of choice for patients diagnosed with CML and have many associated side effects including the rarely-reported eruption of squamous cell carcinomas (SCCs). Herein, we report a patient with CML who presented with sudden onset of multiple scaly lesions on his legs and trunk after beginning treatment with nilotinib, a novel TKI. Six biopsies were performed at his initial presentation and four of these lesions were confirmed to be keratoacanthoma-type SCCs. One month later, the patient reported the development of multiple new similar lesions on his legs, arms, and face. Four more biopsies were performed revealing keratoacanthoma-type and well-differentiated SCCs. Certain tyrosine kinase inhibitors such as sorafenib and quizartinib have been reported to cause eruptive keratoacanthoma (KA)-type SCCs as seen in our patient. However, there is only one other report in the literature of nilotinib promoting the development of SCCs or KAs. Physicians should be aware of this potential adverse effect and patients taking nilotinib should be closely monitored by a dermatologist.

Main Content
Current View